I was on the fentanyl patch for 7 months. I had some problems while on it, which was why I made the decision to discontinue the patches.
The amount of fentanyl in the patch can be released more if your body temperature is increased too much. That was my major problem with the patches, I have previously had chemotherapy and it damaged my sweat glands. So I do not sweat very much, when my body gets overheated, I stay overheated for quite a while as my body has no way of cooling itself down. Because of that, the patch was releasing too much fentanyl at a time and was making me sick a lot of the time.
Also - you must be careful with how you apply it and what types of soap, body lotion, powders, etc you use on your body. I have found that you shouldn't use any body washes or oil of olay soap prior to putting on a patch. Ivory soap, caress, and irish spring were all good soaps to use. If you find that you have any problems with the patches not adhering well to your skin or moving/sliding around, you can get a special bandage called tegaderm to put over the top of the patch. This tegaderm is the clear adhesive bandage that breathes that hospitals put over your skin when they put in IVs. You can get the brand name tegaderm or CVS has one that works exactly the same way but is a little bit cheaper because it is a CVS brand.
Other than the above issues, I did get good pain control from the patch. If I did not have the above issues - especially the first one, I would have been happy to have stayed on the patch.
Hope this helps!
DX pyoderma gangrenosum, Acute Myelogenous Leukemia, Bone Marrow Transplant, Chronic Pain syndrome, Chronic Kidney Disease Stage 3, Major Depressive Disorder, Radiculopathy, Bilateral Hip Pain, Insomnia,Left Groin Hernia, Bulging Disk in Lumbar Spine, Tear in Lumbar Spine, Tendonitis and Bursitis in both hips.